Missouri, 2002Lightning Strike in Missouri, August 13, 2002
August 13, 2002 · NWS PAH · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 13, 12:25 AM CST, 11 hours 35 minutes earlier.
Area forecast discussion, Aug 13, 12:25 AM CST, 11 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
125 AM CDT TUE AUG 13 2002
APPARENT MVC STILL SUPPORTING CONVECTION OVER SOUTHERN MISSOURI THIS
MORNING. THE LEADING EDGE WAS INTO THE SE MISSOURI PORTION OF OUR
CWFA. MORE SCATTERED CONVECTION FIRING UP BEHIND THE LEADING LINE
OF STORMS IN SW MISSOURI. THIS SYSTEM HAS NOT SHOWN SIGNS OF
WEAKENING...AND IS SEEN CLEARLY VIA PROFILER DATA. WEAK BUT
PERSISTENT DIFF VORT ADVECTION AHEAD OF THE WAVE IN THE MID
TROPOSPHERE SHOULD PROVIDE THE NECESSARY SUPPORT...ALONG WITH
CONTINUED MARGINALLY UNSTABLE AND MOIST CONDITIONS. SO WILL HAVE
FAIRLY HIGH POPS WESTERN SECTIONS. LESS OF A CHANCE FURTHER EAST
INTO W KY AND SW IN.
LITTLE CHANGE BEYOND THAT. STILL CHANCE TO LIKELY POPS TONIGHT
THROUGH WEDNESDAY AS A FRONTAL SYSTEM MOVES INTO THE CWFA AND
WEAKENS. LATEST MODEL GUIDANCE SUGGESTS THAT IT MAY BE SLOW TO CLEAR
OUR EASTERN COUNTIES...SO WILL LEAVE IT INTO WED EVENING EAST. ETA
IS MUCH SLOWER WITH REGARD TO THIS. AVN IS MORE IN LINE WITH THE
UKMET AND HAS BEEN SOMEWHAT CONSISTENT...SO WILL FOLLOW THAT
SOLUTION.
OTHER CHANCE OF CONVECTION SHOWS UP FRIDAY...OTHERWISE DRY WX
FORECAST BY LONG RANGE MODEL OUTPUT THURSDAY...AND AGAIN SATURDAY
THROUGH MONDAY.
NUMERICAL GUIDANCE IN FAIRLY GOOD AGREEMENT WITH REGARD TO TEMPS AND
POPS...SO BASICALLY USED A BLEND...AND ADJUSTED WHEN NECESSARY FOR
CLOUDS AND RAIN.
.PAH...NONE.
CN
In the hours before
Special weather statement, Aug 13, 9:50 AM CST, 2 hours 10 minutes before
KYZ013-131615-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1050 AM CDT TUE AUG 13 2002
A LINE OF THUNDERSTORMS IS MOVING ACROSS CALDWELL COUNTY. WIND
SPEEDS OF 30 TO 50 MPH WILL BE POSSIBLE ALONG THE LEADING EDGE OF
THESE STORMS...REACHING THE PRINCETON AREA BY 1100 AM.
Special weather statement, Aug 13, 11:08 AM CST, 52 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-132015-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1208 PM CDT TUE AUG 13 2002
...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...
HAZARDS...
THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE FOUR STATE AREA
TODAY AND TONIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE...ALONG WITH
SOME HEAVY RAIN.
DISCUSSION...
SHOWERS AND THUNDERSTORMS WERE OVER A LARGE PART OF THE QUAD
STATE AREA EARLY THIS AFTERNOON. ONE LINE EXTENDED FROM NEAR
EVANSVILLE TO HOPKINSVILLE. ANOTHER LARGE AREA WAS OVER
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS.
DURING THE AFTERNOON...OUTFLOW BOUNDARIES FROM THIS MORNINGS STORMS
PLUS LIMITED SUNSHINE MAY ALLOW FOR THUNDERSTORMS TO INCREASE TO
SEVERE LEVELS. UPPER LEVEL WIND FIELDS ARE RELATIVELY WEAK...BUT
STORMS MAY BE ABLE ORGANIZE ALONG OUTFLOW BOUNDARIES. DAMAGING
WINDS AND SOME LARGE HAIL ARE POSSIBLE.
ABUNDANT MOISTURE WILL CONTINUE TO FLOW INTO THE REGION THIS
AFTERNOON AND TONIGHT. REPEATING SHOWERS AND THUNDERSTORMS ARE
POSSIBLE...ESPECIALLY OVER SOUTHEAST MISSOURI AND SOUTHERN
ILLINOIS. LOCALLY HEAVY RAINFALL IS POSSIBLE. IF HEAVY RAIN FALLS
OVER A SHORT PERIOD OF TIME...LOCALIZED FLOODING IS POSSIBLE...EVEN
THOUGH THE AREA HAS BEEN DRY OVER THE PAST SEVERAL WEEKS.
SPOTTER ACTIVATION...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON FOR ISOLATED
SEVERE STORMS. SPOTTER REPORTS MAY BE NEEDED AS WELL FOR
LOCALIZED FLOODING.
OUTLOOK FOR WEDNESDAY...
A COLD FRONT IS FORECAST TO MOVE INTO THE QUAD STATE WEDNESDAY
AND WEDNESDAY NIGHT...WHICH WILL CONTINUE THE CHANCE FOR SHOWERS
AND THUNDERSTORMS. AT THIS TIME...NO SEVERE WEATHER IS EXPECTED.
Local storm report, Aug 13, 11:25 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1225 PM CDT TUE AUG 13 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1155 AM FRANCISCO IN 0.88 INCH HAIL
08/13/02 GIBSON NICKEL SIZE HAIL REPORTED
BY POST OFFICE.Special weather statement, Aug 13, 11:38 AM CST, 22 minutes before
INZ087-088-KYZ019-131825-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1238 PM CDT TUE AUG 13 2002
A LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST THROUGH
DAVIESS COUNTY KENTUCKY ALONG WITH WARRICK AND SPENCER COUNTIES IN
INDIANA. WIND GUSTS OF 45 MPH ARE POSSIBLE AS THESE STORMS MOVE
THROUGH.
THE STORMS WILL REACH OWENSBORO BY 1245 PM...AND SANTA CLAUS INDIANA
AROUND 115 PM.
Lightning, Cape Girardeau
- When
- August 13, 12:00 PM CST
- Where
- Cape Girardeau County, 3 mi N of Cape Girardeau
- Reported by
- NEWSPAPER
- Coordinates
- 37.384, -89.684 (the zone’s center; the record gives no point)
A marathon swimmer on a 2,340-mile journey down the length of the Mississippi River was struck by lightning. About 3 miles north of Cape Girardeau, lightning struck a buoy that was about 3 feet from the swimmer. He was knocked several feet away. His nearby support crew, paddling in kayaks, reported their hair standing on end moments before the lightning strike. Nobody required treatment for any injuries. The swimmer and his crew continued with a scheduled stop in Cape Girardeau and then proceeded downriver.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, August 13 to 14, 2002$147,000 · 1.75 in hail · 13 events
- Tornado and Flash Flooding in Texas, August 13, 2002$80,000 · F0 · 25 events
- Tornado and Hail in Michigan, August 13, 2002$137,000 · F0 · 11 events
- Flash Flood and Hail in Oklahoma, August 13 to 14, 20021 injured · $48,000 · 1.75 in hail · 22 events
- Flash Flood and Lightning Strike in Oklahoma, August 13, 2002$100,000 · 2 events
- Flash Flood and Damaging Wind in Arkansas, August 13, 2002$55,000 · 2 events
- Lightning Strike in New York, August 13, 2002$30,000 · 1 event
- Lightning Strike in Oklahoma, August 13, 2002$25,000 · 1 event
- Flash Flood in Arkansas, August 13, 2002$20,000 · 1 event
- Damaging Wind in Alabama, August 13, 2002$20,000 · 55 kt wind · 1 event
- Tornado and Flooding in Wisconsin, August 13, 20021 injured · $5,000 · F0 · 4 events
- Hail and Damaging Winds in Michigan, August 13, 20021 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311738.